Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 253, NWS Omaha, NE

August 16, 2002Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2002, 8:39 AM CDT for Platte County, Nebraska. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 8:39 AM CDT (13:39 UTC)
Expired
Aug 16, 2002, 9:30 AM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Platte County, NE

The radar

The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:10 AM CDTHail 4.5Monroe, NEHail of around 2.75 inches in diameter was reported 1 mile west of Monroe and up to 4.5 inches in diameter in the town of Monroe.
Aug 16, 9:30 AM CDTHail 1Platte Center, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS53 KOAX 161339
SVROMA
NEC141-161430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
837 AM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLATTE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 930 AM CDT

* AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF LINDSAY...OR ABOUT
  25 MILES NORTHWEST OF COLUMBUS...MOVING NORTHEAST AT 30 MPH.  A
  SECOND SEVERE STORM WAS MOVING EAST AND COULD AFFECT THE AREA  
  AROUND AND WEST OF MONROE AFTER 850 AM.

* SOME LOCATIONS AFFECTED...
  LINDSAY
  MONROE
  TARNOV
  PLATTE CENTER

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
THESE STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER.

LAT...LON 4162 9788 4139 9765 4148 9725 4174 9765

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:15 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 3:15 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT FRI AUG 16 2002

SYNOPSIS...NEW CONVECTION HAD RECENTLY DEVELOPED ALONG SERN BORDER
IN AREA OF STRONG LOW LEVEL MOISTURE GRADIENT AS SHOWN ON 06Z SFC
ANALYSIS AND EVENING H85 UA ANALYSIS. SFC BOUNDRY AT 06Z EXTENDED
FROM SERN IA ACROSS NWRN MO AND NERN KS WITH WEAK HIGH OVER ERN NEB.

THIS MOISTURE MAKES A RAPID RETURN NORTH TODAY AS CYCLOGENESIS TAKES
PLACE OVER THE NORTHERN HIGH PLAINS AHEAD OF STRONG SHORT WAVE
COMING INTO THE NWRN PART OF THE COUNTRY. AVN APPEARS TO HANDLE
CURRENT CONVECTION BEST AND WILL GENERALLY FOLLOW AVN IN THIS FORECAST
ALTHOUGH NOT THAT MUCH DIFFERENCE BETWEEN MODELS WITH MAIN SURFACE
AND UPPER FEATURES THROUGH THE SHORT TERM. WILL MENTION SCT STORMS
FOR THE SERN AREAS THIS MORNING THEN SHIFT CHANCE TO THE NRN ZONES
THIS AFTERNOON WHERE BEST MOISTURE ADVECTION INDICATED AS WELL AS
H7 WARM ADVECTION. NOT MUCH CHANGE FOR REMAINDER OF THE SHORT TERM
REGARDING TEMPERATURES AND PRECIP WITH TIMING OF COLD FRONT STILL ON
TRACK.

IN EXTENDED PERIOD...PATTERN REMAINS ACTIVE AS SERIES OF WAVES MOVE
THROUGH FAST FLOW WITH RIDGE BUILDING OVER THE WEST BY END OF
PERIOD.  LITTLE CHANGE TO EXTENDED PORTION OF FORECAST.

.OMA...NONE
FOBERT

In the hours before

Special weather statement, Aug 16, 5:13 AM CDT, 3 hours 26 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMA
Special weather statement, Aug 16, 5:15 AM CDT, 3 hours 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161801-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 AM CDT FRI AUG 16 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT
OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.

SCATTERED THUNDERSTORMS HAD DEVELOPED ALONG A WARM FRONT
EARLY THIS MORNING THAT WAS LOCATED NEAR THE SOUTHEAST BORDER
OF NEBRASKA.  THE WARM FRONT IS EXPECTED TO LIFT NORTH TODAY
AS LOW PRESSURE INTENSIFYS OVER THE WESTERN DAKOTAS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NORTH OF THE WARM FRONT THIS AFTERNOON
ACROSS NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA AND NORTHWEST
IOWA.  SOME STORMS MAY BE SEVERE.  SHEAR PROFILES AND STRONG
INSTABILITY WILL ALLOW FOR THE POSSIBLITY OF TORNADOS AS WELL AS
LARGE HAIL AND DAMAGING WINDS.	THE AREA IS MAINLY NORTH OF A NELIGH
TO HARLAN IOWA LINE.

LATER TONIGHT...A COLD FRONT WILL SWEEP INTO THE AREA AND MAY
TRIGGER MORE THUNDERSTORMS ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.  SOME STORMS MAY REACH SEVERE LEVELS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT
Special weather statement, Aug 16, 6:02 AM CDT, 2 hours 37 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161801-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMA
Special weather statement, Aug 16, 8:05 AM CDT, 34 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
805 AM CDT FRI AUG 16 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT
OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.

STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED NORTH OF A WARM
FRONT.	THESE STORMS WILL MAINLY BE ALONG AND NORTH OF A PRIMROSE
TO BEATRICE LINE.  SOME OF THESE STORMS MAY CONTAIN LARGE HAIL
AND GUSTY WINDS.

THE WARM FRONT IS EXPECTED TO LIFT NORTH TODAY AS LOW PRESSURE
INTENSIFIES OVER THE WESTERN DAKOTAS.  THUNDERSTORMS ARE EXPECTED
TO DEVELOP NORTH OF THE WARM FRONT THIS AFTERNOON ACROSS
NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA.
SOME STORMS MAY BE SEVERE.  SHEAR PROFILES AND STRONG INSTABILITY
WILL ALLOW FOR THE POSSIBILITY OF TORNADOES AS WELL AS LARGE HAIL
AND DAMAGING WINDS.	 THE AREA WILL BE MAINLY NORTH OF A
NELIGH TO HARLAN IOWA LINE.

LATER TONIGHT...A COLD FRONT WILL SWEEP INTO THE AREA AND MAY
TRIGGER MORE THUNDERSTORMS ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.  SOME STORMS MAY REACH SEVERE LEVELS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT/ZAPOTOCNY
Special weather statement, Aug 16, 8:15 AM CDT, 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMA

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:03 AM CDTSevere Thunderstorm WarningOAXBoone57 min
Aug 16, 9:27 AM CDTSevere Thunderstorm WarningOAXPlatte33 min
Aug 16, 9:29 AM CDTSevere Thunderstorm WarningOAXCass46 min
Aug 16, 10:22 AM CDTSevere Thunderstorm WarningOAXPierce53 min
Aug 16, 10:28 AM CDTSevere Thunderstorm WarningOAXButler, Seward62 min
Aug 16, 10:43 AM CDTSevere Thunderstorm WarningOAXWayne62 min
Aug 16, 10:54 AM CDTSevere Thunderstorm WarningOAXKnox36 min
Aug 16, 11:14 AM CDTSevere Thunderstorm WarningOAXCedar61 min
Aug 16, 11:34 AM CDTSevere Thunderstorm WarningOAXDodge, Washington26 min
Aug 16, 11:34 AM CDTSevere Thunderstorm WarningOAXCuming41 min
Aug 16, 11:42 AM CDTSevere Thunderstorm WarningOAXThurston, Wayne48 min
Aug 16, 11:43 AM CDTSevere Thunderstorm WarningOAXSarpy32 min
Aug 16, 12:00 PM CDTSevere Thunderstorm WarningOAXWashington30 min
Aug 16, 12:15 PM CDTSevere Thunderstorm WarningOAXCuming30 min
Aug 16, 12:24 PM CDTSevere Thunderstorm WarningOAXCedar36 min
Aug 16, 12:28 PM CDTSevere Thunderstorm WarningOAXThurston47 min
Aug 16, 12:57 PM CDTSevere Thunderstorm WarningOAXCedar, Knox48 min
Aug 16, 6:45 PM CDTSevere Thunderstorm WarningOAXKnox45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.